Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 5, NWS San Diego, CA

July 22, 1997San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 22, 1997, 4:18 PM PDT for San Diego County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 4:18 PM PDT (23:18 UTC)
Expired
Jul 22, 1997, 5:15 PM PDT
In force
57 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 222324
FFWSAN
CAC073-230015-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
418 PM PDT TUE JUL 22 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  515 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHEASTERN SAN DIEGO COUNTY
 
A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING HAS BEEN ISSUED FOR THE
DESERTS OF SOUTHEASTERN SAN DIEGO COUNTY UNTIL 515PM. AT 415PM...
DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF
BOULEVARD. MOVEMENT IS TO THE NORTH-NORTHEAST AT 15 MPH. PEOPLE IN THE
DESERT AREAS OF SOUTHEAST SAN DIEGO COUNTY SHOULD BE ON THE LOOKOUT FOR
WIND GUSTS GREATER THAN 55 MPH...HAIL...DANGEROUS LIGHTNING AND VERY
HEAVY RAIN. DUE TO THE HEAVY RAIN WITH THIS STORM...FLASH FLOODING WILL
OCCUR IN LOW-LYING AREAS.
 
WHEN THUNDERSTORMS ARE OCCURxRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM PDT, 2 hours 18 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE JUL 22 1997

                          ...SYNOPSIS...

A MOIST SOUTHEAST FLOW ALOFT WILL BE REPLACED BY A DRY SOUTHWEST FLOW
ALOFT LATE TONIGHT AND WEDNESDAY.  THIS WILL BRING AN END TO THE
SHOWERS AND THUNDERSTORMS WEST OF THE MOUNTAINS.  ENOUGH LOW LEVEL
MOISTURE WILL REMAIN OVER THE DESERTS TO KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY AFTERNOON AND EVENINGS...OVER THE NEARBY
MOUNTAINS AND DESERTS ON WEDNESDAY.  MOSTLY CLEAR ON THURSDAY EXCEPT
FOR A FEW AFTERNOON CLOUDS OVER THE MOUNTAINS.

                          ...DISCUSSION...

BACK EDGE OF THE MOISTURE THAT MOVED OVER SOUTHERN CALIFORNIA ON
MONDAY WAS WORKING ITS WAY NORTH ACROSS RIVERSIDE COUNTY INTO SAN
BERNARDINO COUNTY AT THIS TIME.  SOUTH OF THIS LINE THE SOLAR HEATING
IS BEGINNING TO ACT ON THE LOW LEVEL MOISTURE WITH TCU SHOWING UP
OVER THE LOCAL AREA MOUNTAINS AND A FEW CBS TO THE SOUTH OVER THE
MOUNTAINS OF BAJA.  SOME ST/FOG OVER THE COASTAL WATERS AND ALONG
IMMEDIATE COAST.

ACTIVITY THAT PRODUCED SOME FLOODING OVER MORONGO VALLEY HAS ENDED
AND WILL LET THE URBAN AND SMALL STREAM ADVISORY DIE.  STILL COULD
SEE SOME LOCAL HEAVY SHOWERS WITH ANY THUNDERSTORMS LATER THIS
AFTERNOON.

12Z MODELS SIMILAR BRINGING A DRY SOUTHWEST FLOW ALOFT ACROSS
SOUTHERN CALIFORNIA ON WEDNESDAY SHUTTING OFF MID AND HIGH LEVEL
MOISTURE SOURCE.  THIS SHOULD BRING AN END TO MOST OF THE
THUNDERSTORM ACTIVITY ON WEDNESDAY.  HOWEVER...03Z ETA 10 MODEL DOES
INDICATE A FAIRLY STRONG LOW LEVEL GULF SURGE INTO THE SOUTHERN
DESERTS.  DEW POINTS ARE ALREADY FAIRLY HIGH AND THE SURGE SHOULD
BRING ADDITIONAL MOISTURE INTO THE DESERTS.  THIS COULD BRING A FEW
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS WEDNESDAY AFTERNOON.  THIS
ACTIVITY SHOULD DIE OUT BY SUNSET ON WEDNESDAY.

AS FOR THE COASTAL AREAS...ST/FOG LIKELY TO RETURN TO THE COAST BUT
NOT LIKELY TO MOVE VERY FAR INLAND TONIGHT.  CLOUDS OVER THE DESERTS
HAVE KEPT INLAND TEMPS DOWN SO ONSHORE GRADIENTS NOT VERY STRONG.
COULD SEE A LITTLE FURTHER INLAND PENETRATION WEDNESDAY NIGHT AS
DESERT TEMPS RECOVER SOMEWHAT.

THICKNESS SHOW LITTLE CHANGE THROUGH THE PERIOD BUT SHOULD SEE SOME
WARMING WITH THE LOSS OF THE MID AND HIGH CLOUDS.  WILL TWEAK TEMPS
UP A FEW DEGREES NEXT COUPLE OF DAYS BASED ON LESS CLOUD COVER.

SAN BB 065/073 065/074 065 050000

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:18 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.